Does anyone think the reported side-effect rate of finasteride is grossly under-stated?

Merck and my doctors claim that the side-effect rate is .3% with no chance of persistent side effects after 2 weeks upon stopping. Obviously, the 2nd part of their claim is untrue considering ourselves, but what are your opinions on the .3% side-effect rate?

Almost everyone I know who has taken fin experienced some form of side effects, most notable accelerated hair loss, ball ache and lower libido. Thankfully, they all recovered after a few weeks upon stopping aside from the initial hair shed from fin. I still have sides, unfortunately.

I know that Merck and doctors prefer to only look at studies where all participants continued taking the drug throughout the duration of the study, but this seems extremely misleading considering that the only reason you would continue taking the drug for a long time is if you experience no side effects.
One of my friends is considering taking fin, and I’m trying to dissuade him. I think deep down, he’s realizing that Merck and doctors are lying about the side effect rate considering everyone we know experienced sides, but if anyone can point me to some hardcore numbers, I would appreciate it.

1 Like

I got fcked by Merck after only 4 pills, obviously I wouldnt fit into their studies lol

2 Likes

It seems most of the people suffering from PFS get it after only a few doses.

Well I’ve read studies otherwise, they suggest probability of PFS is highes of using on an average of 205+ days

Could be. I’m just basing this off the threads in member stories. It seems most of the people took it only a few times.

In any case, my friend is adamant about taking finasteride, though he does seem to think PFS is real considering what I’m going through. He thinks that if he has sides and quit, he can recover by stopping immediately.

1 Like

Quote from pfsfoundation.com:

"
How many men who take finasteride get PFS?

What’s certain is that a subset of men who take finasteride develop PFS. According to a 2017 study published in PeerJ and titled Persistent erectile dysfunction in men exposed to the 5α-reductase inhibitors finasteride or dutasteride, 1.2% of young men (defined as those 16 to 42 years old) who took finasteride for 206 days or longer, and had no prior history of sexual dysfunction, developed persistent erectile dysfunction (PED) that lasted an average of 4.2 years after quitting the drug. The study also showed that the longer men are on finasteride, the more likely they are to develop PED. Overall, men who take finasteride for at least 205 days are nearly five times more likely to develop PED than men who take it for less than 205 days."

Very interesting, but it seems to be measuring only PED. I have PFS and I don’t have PED. Lower libido, yes, but not PED.
It seems like many fin side effect studies seem to look at only our dicks and not anything else.

1 Like

True but very often the epicenter issue of PFS is sexual side. The article continues btw:

" For symptoms other than PED, no similar statistical analyses involving critical masses of patient records have yet been published. Still, anyone interested in absolute numbers of reported PFS symptoms should review the World Health Organization’s VigiBase database of adverse drug reactions (ADRs), which currently contains more than 16,000 finasteride ADRs. Among those are more than 5,500 reproductive disorders, 3,500 psychiatric disorders, 3,000 nervous system disorders and 2,600 skin disorders."

Tens of thousands of suffers I would expect.

As per the court documents that Reuters publicized, it is clear that the methodology used in the studies to assess the safety of Finasteride was flawed.

The original label based on a 1 year study of Finasteride users said that 3.8% of the 945 men in the study experienced some form side effect(s). This is straight from Merck.

They then later amended the label based on a 5 year study of 922 Finasteride users, and revised that figure to 0.3%, in this subset of users (who took the drug for all 5 years). This 0.3% figure does not include 23 Finasteride users who were experiencing side effects and “completed” the study before the 5 year period (I take completed to mean that they started the study late, but I’m not really sure). Those 23 users are not part of that 0.3%. If I’m interpreting the information correctly, there’s another 6 users who dropped out due to experiencing sexual side effects, and these 6 are not included in the 0.3% either.

Of the 23 users, 7 continued to experience side effects after they completed the study. For 9 of the 23 users, it resolved, but the “time it took was unknown”. The rest aren’t commented on.

Of the 6 users, at least 1 of them was experiencing side effects 66 days post cessation of the drug. They’re not sure if it resolved in the rest.

There’s an article by Reuters that covers this in detail: https://www.reuters.com/investigates/special-report/usa-courts-secrecy-propecia/

You should ask your friend to read this article, rather than my post, as I’m not 100% sure I’ve interpreted all the data correctly. But one thing is very clear from this article. Lots of lies were told to bring this drug to market. Data was deliberately misinterpreted. Labels were blatantly misleading. Whether he wants to trust the people who told those lies (when they have, and this is not hyperbole, made billions off of these lies), or he wants to trust us (when we have literally nothing to gain from his not taking Finasteride), is up to him.

4 Likes

Thanks, borax.
That 3.8% side effect rate still seems pretty low. I wonder if they fudged the numbers like not counting the people who stopped taking the drug mid-way due to sides. Maybe they were only concentrating on penis issues and ignoring everything else, because at that time, they didn’t know it could cause other problems.

Honestly, I wouldn’t be surprised if the true side effect rate is closer to 50%. Of the 16 people I know who took fin, they all had sides. Every single one of them also confirmed that almost everyone they know who took fin also had sides.

Well right now we don’t know for sure. It’s not impossible though, and based on their conduct so far, it’s likely.